London, Dec 7 (IANS) If you are regularly in the habit of popping up over-the-counter painkillers, beware, you may be at double the risk of becoming obese as well as have poor sleep, a study has revealed.

Over the past 10 years, there has been a large increase in the prescription of medications such as gabapentinoids such as gabapentin, pregabilin and opiates, for chronic pain management including migraine, diabetic neuropathy and chronic lower back pain.

The findings showed that people on opiates and cardio-metabolic drugs reported 95 per cent rates of obesity, 82 per cent "very high" waist circumference and 63 per cent hypertension, as opposed to those on cardio-metabolic drugs only.

These chronic pain medications should be prescribed for shorter periods of time to limit serious health complications, the researchers suggested.

"We already know that opiates are dependency-forming but this study also found patients taking opiates have the worst health. Obesity rates are much higher and the patients reported sleeping poorly," said lead author Sophie Cassidy, research associate at the Newcastle University.

Opioids act as a sedative which makes patients less active and they have been shown to alter taste perception with a craving for sugar and sweet foods.

Opioids are also known to worsen snoring and untreated sleep apnea, as well as causing problems with nocturnal hypertension.

"These results add further weight to calls for these chronic pain medications to be prescribed for shorter periods," Cassidy added.

For the study, published in the journal PLOS ONE, the team assessed the inter-relationship between metabolic and cardiovascular disease in more than 133,000 participants from the UK.

Body mass index, waist circumference and blood pressure were compared between those taking painkillers for chronic, non-cancer pain and cardio-metabolic drugs, compared to those prescribed cardio-metabolic treatment only.

Opioids are recognised as being among the most dangerous prescription painkillers because they are addictive which can lead to them being abused. Patients can require continuous use of the drugs to feel normal and avoid symptoms of withdrawal.

--IANS

rt/umer/ksk/vm